Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 19, NWS Northern Indiana

May 14, 2018Elkhart County, Marshall County, Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 14, 2018, 9:22 PM EDT for Elkhart County, Marshall County, Saint Joseph County, Indiana. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 9:22 PM EDT (01:22 UTC)
Expired
May 14, 2018, 10:00 PM EDT
In force
38 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Elkhart County, IN, Marshall County, IN, Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 41 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 10:00 PM EDTHAIL 1.75New Paris, INDIME TO GOLF-BALL SIZED HAIL. PHOTO WITH QUARTER FOR REFERENCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

654 
WUUS53 KIWX 150122
SVRIWX
INC039-099-141-150200-
/O.NEW.KIWX.SV.W.0019.180515T0122Z-180515T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
922 PM EDT MON MAY 14 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Western Elkhart County in north central Indiana...
  St. Joseph County in north central Indiana...
  Northeastern Marshall County in north central Indiana...

* Until 1000 PM EDT

* At 921 PM EDT, a severe thunderstorm was located over Lakeville, or
  near Gulivoire Park, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  South Bend, Elkhart, Mishawaka, Goshen, Nappanee, Bremen, Dunlap,
  Gulivoire Park, Simonton Lake, Granger, Osceola, Wakarusa,
  Lakeville, New Paris, Locke, La Paz, Teegarden, Woodland, Jimtown
  and Southwest.

This includes Interstate 80 in Indiana between mile markers 85 and
92.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4164 8588 4148 8578 4143 8638 4160 8644
      4176 8605 4176 8598
TIME...MOT...LOC 0121Z 256DEG 28KT 4154 8632 

HAIL...1.00IN
WIND...60MPH
 
$$

PBM
1 follow-up statement
294 
WWUS53 KIWX 150134
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
934 PM EDT MON MAY 14 2018

INC039-099-141-150200-
/O.CON.KIWX.SV.W.0019.000000T0000Z-180515T0200Z/
Elkhart IN-St. Joseph IN-Marshall IN-
934 PM EDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR WESTERN ELKHART...EASTERN ST. JOSEPH AND NORTHEASTERN MARSHALL
COUNTIES...

At 933 PM EDT, a severe thunderstorm was located near Gulivoire Park,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Nappanee, Bremen, Dunlap,
Gulivoire Park, Simonton Lake, Granger, Osceola, Wakarusa, Lakeville,
New Paris, Locke, Woodland, Jimtown, Southwest, Foraker and Waterford
Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4164 8588 4148 8578 4144 8625 4163 8633
      4176 8605 4176 8598
TIME...MOT...LOC 0133Z 256DEG 28KT 4156 8619 

HAIL...1.00IN
WIND...60MPH
 
$$

PBM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:43 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 14, 7:43 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
743 PM EDT Mon May 14 2018

.SYNOPSIS...
Issued at 302 PM EDT Mon May 14 2018

Chances for showers and thunderstorms return tonight into Tuesday
as a front remains stalled out across the region. Locally heavy
rainfall and isolated strong to severe thunderstorms will be
possible with damaging winds and hail the main threats. Highs on
Tuesday are forecast to range between the middle 70s and lower
80s, though cooler near Lake Michigan. A drier pattern for a
majority of the area will likely set up across the region for the
remainder of the week.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 302 PM EDT Mon May 14 2018

Showers and thunderstorms have another chance to form this evening/tonight
as an unstable airmass pairs with shear. Storms are expected to
be able to feed off of high mid level lapse rates and a thick hail
growth zone to allow for hail. In addition, DCAPE between 800 and
1000 J/kg will allow for the possibility of strong winds.

Short range models indicate convective initiation occurs over
northeast Illinois as a warm/moist airmass moves in. Storms will
then be able to move into the forecast area between 8 and 9 pm as
a low level jet becomes invigorated. As the storms go on tonight,
locally heavy rain will be possible as our atmospheric column has
PWATs around 1.5", which is in the upper echelon of climo for
this time of year and is also helped along by good large scale
lift. One area that will need to be watched will be if rainfall
can move back into the northwest, which received around 2" of
rain this morning. Storms will trend toward dissipation as we head
towards Tuesday morning.

Tomorrow, the front will sag south, but a few showers and storms
are still possible especially south of US-30 with some
instability. Areas north of US-30 have the potential to be just
cloudy during the afternoon as drier air begins to seep south.
Highs will be in the 70s with 850Ts between 10 and 15C.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 302 PM EDT Mon May 14 2018

An up and down pattern is in store for the long range. With the
front continuing to slowly drop south Tuesday night and Wednesday
morning, drier air comes in allowing for more clouds north than
south and possibly some sunshine on Wednesday and Thursday. 850Ts
between 13 and 15C allowing for upper 70s to low 80s for highs.
Dew points will drop into the upper 50s for a slightly less humid
day as well.

Friday, the front rises back north for a low chance for more
showers and possibly a thunderstorm especially south of rt-24 as
well as a rise of dew points back into the 60s as high pressure
slides by to the southwest.

Friday's high pressure moves through and ridging comes in allowing
for dry weather for the bulk of Saturday. However, a trough coming
in from the north for the evening/overnight allows for a chance
for showers and thunderstorms. GEFS has advertised that 850Ts
coming in are expected to be above normal allowing for low 80s to
reach into SW areas Saturday. High pressure and ridging follows
for early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 734 PM EDT Mon May 14 2018

Once again difficult convective forecast and lean to near
term/mesoanalysis over egregious blended high pop forecast.
Northeast Illinois convection increasingly elevated and likely
bypass KSBN airfield west through north this evening. Later
development likely associated with mesoscale convective vorticity
center over west central Illinois moving eastward into better
thermodynamic environment for surface based convection. Timed
tempo TSRA 04-08 UTC/08-12 UTC at KSBN/KFWA respectively with
updates as needed per convective trends.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 14, 3:29 PM EDT, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
329 PM EDT Mon May 14 2018

INZ007-009-018-MIZ077>081-OHZ001-002-004-005-015-016-151930-
Steuben-De Kalb-Allen IN-Berrien-Cass MI-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
329 PM EDT Mon May 14 2018

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Thunderstorms are likely tonight with hail, damaging winds and
locally heavy rain possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003>006-008-014-016-017-151930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Noble-Marshall-Kosciusko-
Whitley-
329 PM EDT Mon May 14 2018 /229 PM CDT Mon May 14 2018/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...This afternoon and Tonight

Thunderstorms are likely tonight with a risk for large hail,
damaging winds and heavy rain possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ012-013-015-020-022>024-151930-
Starke-Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-
329 PM EDT Mon May 14 2018 /229 PM CDT Mon May 14 2018/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...This afternoon and Tonight

Thunderstorms are likely tonight with a risk for large hail,
damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ025>027-032>034-OHZ024-025-151930-
Huntington-Wells-Adams-Grant-Blackford-Jay-Van Wert-Allen OH-
329 PM EDT Mon May 14 2018

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Thunderstorms with a risk for large hail, damaging winds and heavy
rain are likely this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-151930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
329 PM EDT Mon May 14 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Thunderstorms are likely tonight with a risk for small hail and
gusty winds as well as locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 14, 8:37 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
837 PM EDT MON MAY 14 2018

INZ003-004-150115-
La Porte-St. Joseph-
837 PM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ST. JOSEPH AND LA PORTE
COUNTIES...

At 836 PM EDT/736 PM CDT/, a strong thunderstorm was located over
Westville, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Michigan City, La Porte, Westville, Trail Creek, Walkerton, North
Liberty, New Carlisle, Kingsford Heights, Wanatah, La Crosse, Hanna,
Kingsbury, Waterford, Pinhook, Salem Heights, Fish Lake, Otis,
Stillwell, Haskell and Byron.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 63.
 Interstate 94 in Indiana between mile markers 33 and 41.

LAT...LON 4170 8693 4176 8650 4166 8644 4148 8641
      4148 8647 4144 8647 4143 8651 4143 8664
      4140 8670 4137 8671 4131 8693
TIME...MOT...LOC 0036Z 247DEG 28KT 4152 8687

PBM
Special weather statement, May 14, 8:51 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
851 PM EDT MON MAY 14 2018

INZ003>005-012-014-MIZ077>079-150115-
La Porte-St. Joseph-Marshall-Elkhart-Starke-Berrien-St. Joseph-Cass-
851 PM EDT MON MAY 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN ELKHART...ST.
JOSEPH...NORTHEASTERN STARKE...NORTHERN MARSHALL...NORTHEASTERN LA
PORTE...CASS...NORTHWESTERN ST. JOSEPH AND SOUTHEASTERN BERRIEN
COUNTIES...

At 851 PM EDT/751 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 7 miles south of Watervliet to
near Three Oaks to near Kingsford Heights. Movement was east at 40
mph.

Winds up to 40 mph and half inch hail are possible with these storms.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Niles, Nappanee, Dowagiac,
Bremen, Buchanan, Georgetown, Gulivoire Park, Granger, Dunlap,
Simonton Lake, Osceola, Walkerton, North Liberty, New Carlisle,
Berrien Springs and Cassopolis.

This includes Interstate 80 in Indiana between mile markers 58 and
99.

LAT...LON 4207 8622 4207 8562 4193 8575 4147 8590
      4138 8672 4177 8659 4212 8629 4214 8622
TIME...MOT...LOC 0051Z 256DEG 36KT 4207 8628 4179 8653 4147 8663

PBM
Local storm report, May 14, 8:59 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
859 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             1 NNW TRAIL CREEK       41.71N 86.86W
05/14/2018  M0.25 INCH       LA PORTE           IN   COCORAHS

&&
Local storm report, May 14, 9:19 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
919 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             3 SE FISH LAKE          41.54N 86.50W
05/14/2018  E0.25 INCH       LA PORTE           IN   TRAINED SPOTTER

&&

MCD
Local storm report, May 14, 9:21 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
921 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     2 SE GRANGER            41.72N 86.11W
05/14/2018  E40 MPH          ST. JOSEPH         IN   TRAINED SPOTTER

            ESTIMATED 35-40 MPH WITH GUST FRONT.

&&

MCD

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:37 PM EDTSpecial Weather StatementIWXLaPorte38 min
May 14, 8:51 PM EDTSpecial Weather StatementIWXElkhart, Saint Joseph24 min
May 14, 9:57 PM EDTSpecial Weather StatementIWXLaGrange, Noble48 min
May 14, 10:28 PM EDTSpecial Weather StatementIWXDeKalb, Noble32 min
May 14, 10:43 PM EDTSevere Thunderstorm WarningIWXDeKalb, Noble, Steuben47 min
May 14, 11:00 PM EDTSevere Thunderstorm WarningIWXDeKalb, Steuben45 min
May 15, 12:10 AM EDTAreal Flood AdvisoryIWXElkhart, LaPorte, Saint Joseph6 hr
May 15, 8:36 AM EDTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke14 hr
May 15, 8:36 AM EDTRiver Flood WarningIWXElkhart37 hr
May 15, 8:36 AM EDTRiver Flood WarningIWXElkhart, Saint Joseph4 days
May 15, 1:17 PM EDTSpecial Weather StatementIWXCass43 min
May 15, 2:07 PM EDTSpecial Weather StatementIWXGrant53 min
May 15, 2:25 PM EDTSpecial Weather StatementIWXGrant35 min
May 15, 2:35 PM EDTSevere Thunderstorm WarningIWXGrant25 min
May 15, 3:04 PM EDTSpecial Weather StatementIWXBlackford, Jay26 min
May 15, 3:34 PM EDTSpecial Weather StatementIWXJay41 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.